Though many people consider prescription medications for attention-deficit/hyperactivity disorder (ADHD) safe and effective, there is still a chance of overdose when these substances are misused. Anyone misusing or abusing Ritalin, an ADHD medication, risks experiencing a Ritalin overdose.
Can You Overdose on Ritalin?
Yes, Ritalin overdose is possible, but it is impossible to know just how many milligrams are needed to overdose. For Ritalin, the dosage limit is usually 60 mg per day. Some adults may use up to one milligram per kilogram of their weight to ensure the best results.
Generally speaking, the Ritalin overdose amount is much higher than the recommended dose for the substance. People who misuse Ritalin surpass the safe dosage level many times over.
Someone who has never used Ritalin before could overdose on a relatively small dose while someone with a long history of Ritalin use may tolerate higher doses. Since many variables contribute to an overdose, there is no way to know how much Ritalin it takes to overdose.
Ritalin Overdose Symptoms
Ritalin overdose symptoms quickly replace the euphoria and increased energy linked to Ritalin misuse. Overdose symptoms of Ritalin include:
- Muscle twitching
- Delusional thinking
- Cardiac issues
Ritalin overdose can be fatal if these symptoms do not receive the immediate medical attention they deserve.
Warning Signs of Ritalin Overdose
Seeing a person exhibiting the signs of a Ritalin overdose can be an overwhelming and confusing experience for anyone, especially if the person is a loved one. Knowing what to look for can help the person overdosing receive the help they need as soon as possible.
When experiencing an overdose, a person could appear sweaty and shaky while complaining of their rapid or irregular heart rate. Rather than having a heart attack or other cardiac emergency, they are actually feeling the effects of Ritalin overdose.
In other cases, a person overdosing on Ritalin may experience mental health problems. The person may be anxious and panicky, or they could be violently angry and aggressive with those around them.
People experiencing psychotic symptoms of Ritalin overdose will begin to see, hear, feel and smell things that are not present. They could have strange thoughts about people following them or listening to their thoughts. A person in this state could act erratically without regard for their safety or the well-being of others.
Whatever the signs and symptoms, be sure to seek emergency services immediately. Try to learn what substances the person consumed to better inform the professionals when they arrive.
Long-Term Effects of Ritalin Overdose
The Ritalin overdose side effects represent a group of long-term effects that may persist long after the symptoms and signs of overdose have passed. Long term-effects of Ritalin overdose include:
- Vomiting, which can result in choking and pneumonia due to the material being inhaled into the lungs
- Cardiac issues during overdose and possible dehydration from vomiting and diarrhea can lead to lasting heart problems
- Seizures from an overdose that can carry over and begin a seizure disorder
- Anxiety, hallucinations and delusional thinking can remain long after the overdose has ended
Some people may not experience any of these lasting effects, but the risk of overdose side effects are too serious to ignore.
Ritalin Overdose Prevention
Ritalin overdose prevention is not complex. To best avoid the hazards, a person should always take the medication as instructed.
If a person misuses the drug by taking large doses, snorting or injecting the drug, mixing the drug with other substances or taking medicine to get high, there is a much higher chance of an overdose occurring. Someone taking the drug under the supervision of a prescriber will always start at a low dose and build up over time to maintain safety.
Similarly, anyone who has a prescription for Ritalin should never give their medication to another person. Even if they claim it is safe, the other person could overdose on a single dose of Ritalin.
Ritalin Overdose Treatment
Unlike other substances, there is no Ritalin overdose antidote. Medical attention is always recommended to help minimize the impact of overdose. Ritalin overdose treatment will likely take place in a hospital’s emergency room.
If you or someone you love is currently abusing Ritalin, they are at risk of overdosing. The best way to avoid overdosing is by addressing the substance use disorder. Contact The Recovery Village Ridgefield to learn how professional treatment can address drug use and any co-occurring mental health disorders. You deserve a healthier future, call today.
Morton, Alexander; Stockton, Gwendolyn. “Methylphenidate Abuse and Psychiatric Side Effects.” Primary Care Companion to the Journal of Clinical Psychiatry, October 2000. Accessed August 2, 2019.
U.S. National Library of Medicine. “Methylphenidate Hydrochloride.” September 19, 2006. Accessed August 2, 2019.
U.S. National Library of Medicine. “Methylphenidate.” May 15, 2019. Accessed August 2, 2019.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.